Reaction to SSRI
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Reaction to SSRI


Some background: I was diagnosed with bipolar II about a year and a half
ago.  I have since moved to a new state and do not yet have a new doctor or
therapist.  (This is not an immediate problem as I am young and healthy.)  However,
I now want to see someone to re-evaluate my meds/treatment, but I want all the
information I can get before I go to anyone new. 

My question is about the reaction I had to an SSRI just before I was diagnosed. 

Here's what happened:
Initially, I was prescribed Lexapro, 10mg.  On the very first day I had a panic attack (which was not abnormal for me at the time) in a store and decided to check my blood pressure right there (at my sister's prompting)- it was 168 over 98 - which is high especially since I was 24 and in good physical condition.  Every time I took a hot shower I got dizzy and light-headed, which greatly improved when I moved back into cooler air.  I had visual disturbances - my sight would sorta wobble with my pulse sometimes.  After 3 days on it, I stopped using it.  I do not normally have bad reactions to drugs or anxiety about using them.  (One other bit of info that may or may not matter is that I do have polycystic kidney disease, although my kidneys are fully functional.) 

Two questions:
My doc stated that she would not put me on any antidepressant again, especially
never an SSRI, but I'm not sure exactly why.
 
1) Can I not be on them only because my body physically reacts badly to it, or because of some mental/psychological reason, or both? 

2) I thought SSRIs were supposed to take weeks to work - how did I have such an
immediate response to the drug? 

My reactions to other drugs may help you answer my question, so I thought I'd
include them.  My doc (not a pdoc, but a really good general doc) put me on Seroquel, and later, also on Depakote, both of which I tolerate well.  The Seroquel REALLY helped my "excited" symptoms -  racing thoughts, panic attacks, trouble sleeping,... - while the Depakote seems to help my depression and mixed-state symptoms.

I am very interested in hearing your thoughts about this.
 

Dear Pam -- 
I can't tell from the story here what your doc' was thinking.  As you've probably learned, some psychiatrists try hard not to prescribe antidepressants for people with bipolar disorder; so her hesitation to use an SRI in you might be for this reason, or because of how severe your reaction was. Many people with panic disorder will have an increase in symptoms when they first start an antidepressant and many doc's use low doses to start, for this reason. So that alone wouldn't be much of a tip-off that you should "never" take such a medication again. Rather, I'd assume that your doctor saw some "constellation" of symptoms that made her think you'd better not be given an SRI again; that is, she saw something in the pattern of your symptoms rather than any particular symptom itself. At least that's one way to explain her reaction.

As for your other question, why did this reaction occur so quickly -- same story: it could be that you are genetically prone to this kind of reaction to SRI's (there's some interesting research on something called the Serotonin Transporter Gene, showing that people who get two copies of the shorter variation of this gene have much more trouble with SRI reactions like you had); or, it could be that your bipolar disorder (I presume that's what your doctor is thinking diagnostically at this point?) was the basis for the reaction, which could also make sense, as some people react extremely quickly to SRI's when they have bipolar disorder (one of my patients said "20 minutes after my first dose of Paxil I felt like I was shot out of a cannon"). 

I'm glad you found two other medications that seem to work much better!

Dr. Phelps


Published March, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?